Thunderstorm Wind, Mower
- When
- July 16, 4:40 PM CST
- Where
- Mower County, 0.93 mi ENE of Sargeant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 43.804, -92.802
Several large trees were blown down.
Isolated storms developed across southeast Minnesota during the late afternoon of July 16th. These storms produced some localized wind damage and large hail across Mower County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Isolated storms developed across southeast Minnesota during the late afternoon of July 16th. These storms produced some localized wind damage and large hail across Mower County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:50 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT FRI JUL 16 2010 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FOR LATE THIS AFTERNOON AND EVENING...WE ARE CONTINUE TO WATCH A FRONT THAT THIS IS LOCATED NEAR THE INTERSTATE 90 CORRIDOR. MIXED LAYER CAPES /RUNNING CURRENTLY BETWEEN 1000 TO 2500 J/KG/ HAVE BEEN PROGRESSIVELY INCREASING ACROSS THIS AREA. AT THIS TIME...THESE THUNDERSTORMS ARE DEVELOPING ON THE SOUTHERN PERIPHERY OF FAVORABLE WIND SHEAR...SO THERE IS A POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS. ON SATURDAY AFTERNOON...THE 16.12Z NAM/WRF AND MANY OF THE MESO MODELS ARE SUGGESTING THAT THE CAP WILL WEAKEN SUFFICIENTLY AND THERE WILL BE ENOUGH LOW LEVEL MOISTURE CONVERGENCE FOR THE POTENTIAL DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN... AND SOUTHEAST MINNESOTA. DUE TO THIS...A 20 TO 30 PERCENT CHANCE OF PRECIPITATION WAS ADDED TO THE FORECAST. SATURDAY NIGHT CONTINUES TO LOOK LIKE IT WILL BE THE MOST ACTIVE PART OF THIS FORECAST TIME PERIOD. ALL OF THE MODELS CONTINUE TO SHOW SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY ACROSS NORTHERN AND WESTERN MINNESOTA AS THE STRONG CAP RAPIDLY WEAKENS DUE TO THE LIFTING AHEAD OF AN APPROACHING SHORT WAVE TROUGH. THESE WILL QUICKLY EVOLVE INTO A MESOSCALE CONVECTIVE COMPLEX WHICH WILL MOVE INTO OUR AREA SOMETIME DURING THE EVENING. THERE WILL BE THE POTENTIAL OF DAMAGING WINDS AND VERY HEAVY RAIN. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS ON THE FLOODING CONCERNS. .LONG TERM...TUESDAY THROUGH THURSDAY THE MODELS CONTINUE TO SHOW THAT THE UPPER LEVEL HIGH CURRENTLY CENTERED OVER THE SOUTHWEST UNITED STATES WILL TRANSITION EASTWARD INTO THE THE SOUTHEAST UNITED STATES. THEY ALSO CONTINUE TO INDICATE THAT WE WILL BY ON THE NORTHERN AND EVENTUALLY THE NORTHWESTERN PERIPHERY OF THIS SUBTROPICAL HIGH. THIS WILL PLACE THE UPPER MISSISSIPPI RIVER VALLEY IN A FAVORABLE LOCATION TO SEE A SERIES OF MESOSCALE CONVECTIVE COMPLEXES MOVE THROUGH THE REGION. HOWEVER AS USUAL IN THESE SITUATIONS...THE MODELS ARE STRUGGLING WHEN AND WHERE THESE COMPLEXES WILL BE. AS A RESULT...THERE IS MUCH UNCERTAINTY FOR THIS PART OF THE FORECAST...AND A AS A RESULT THE PRECIPITATION CHANCES WERE BLANKETED THROUGHOUT THIS TIME PERIOD. THERE IS SOME CONCERN THAT THERE WILL BE SOME FLOODING CONCERN DUE TO THIS. PLEASE SEE THE HYDROLOGY SECTION OF THIS DISCUSSION TO GET MORE DETAILS ON THIS. && .AVIATION...TONIGHT AND SATURDAY VFR CONDITIONS PREVAIL ALTHOUGH SOME ACCAS MID LEVEL CLOUDS DRIFTING ACROSS REGION AT MID AFTERNOON WITH WEAK CONVERGENCE. QUESTION IS EXACTLY WHEN THUNDERSTORMS MAY FORM ALONG THIS CONVERGENCE AREA LATER IN DAY AND HOW EXTENSIVE OF COVERAGE FOR OVERALL IMPACT ON AVIATION. GIVEN IDEA OF FAIRLY WIDELY SCATTERED STORMS...KEPT IMPACT AT TAF SITES FAIRLY LOW. THIS MAY HAVE TO BE ADJUSTED AS STORMS BEGIN TO FORM. CONVECTION THREAT SHOULD END FAIRLY QUICKLY THIS EVENING THOUGH WITH CLEARING AND PLENTY OF VFR CONDITIONS TO PREVAIL THROUGH MUCH OF SATURDAY. && .HYDROLOGY...SATURDAY NIGHT THROUGH FRIDAY ON SATURDAY NIGHT...THE 16.12Z MODELS...LIKE THEIR PREDECESSORS... CONTINUE SHOW THAT A VERY WARM AND UNSTABLE AIR MASS WILL MOVE INTO THE REGION ON SATURDAY. THIS AIR MASS WILL BE INITIALLY CAPPED OFF. HOWEVER AS A SHORT WAVE TROUGH APPROACHES THE REGION FROM THE NORTHWEST DURING THE LATE AFTERNOON OF SATURDAY...AND THROUGH THE REGION ON SATURDAY NIGHT...THIS CAP WILL QUICKLY WEAKEN AND CONVECTION WILL FIRE. WITH THE MODELS CONTINUING TO SHOW WARM CLOUD DEPTHS OF 4 TO 4.5 KM...PRECIPITABLE WATER VALUES RUNNING AROUND 150 PERCENT OF NORMAL...AND A STRENGTHENING LOW LEVEL JET ENHANCING THE MOISTURE TRANSPORT INTO THE REGION... THE SHOWERS AND THUNDERSTORMS WILL BE VERY EFFICIENT RAIN MAKERS. RAINFALL AMOUNTS WILL BE LIKELY IN THE 1.50 TO 3.00 INCH RANGE WITH HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO THE POTENTIAL OF FLOODING ESPECIALLY ALONG AND NORTH OF INTERSTATE 90 WHERE HEAVY RAINS ALREADY FELL ON WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER WITH THESE RAINFALL RATES...THERE COULD BE THE POTENTIAL OF FLOODING ANYWHERE IN THE AREA. IT TYPICALLY ONLY TAKES AN INCH AN HOUR TO CAUSE FLOODING IN URBAN AREAS. IN ADDITION TO THE FLOODING CONCERNS...THERE IS A ALSO THE POTENTIAL OF MUD SLIDES IN THE BLUFF AREAS. FROM MONDAY NIGHT THROUGH FRIDAY...THE MODELS ARE CONTINUING TO SHOW THAT THERE WILL BE PERIODIC MESOSCALE CONVECTIVE COMPLEXES MOVING THROUGH THE FORECAST AREA. WITH PRECIPITABLE WATER VALUES RUNNING AROUND 150 PERCENT OF NORMAL...UNSTABLE AIR ACROSS THE MID MISSISSIPPI RIVER VALLEY AND CENTRAL PLAINS...AND WARM CLOUD LAYER DEPTHS RUNNING BETWEEN 4 TO 4.5 KM...THERE WILL BE THE POTENTIAL OF ADDITIONAL HEAVY RAIN ACROSS THE AREA. SINCE THE MODELS HAVE CONTINUING TO STRUGGLE ON TIMING AND LOCATION OF THESE SYSTEMS ALL WEEK...NO OTHER DETAILS CAN BE ADDED TO THIS POTENTIAL FLOODING THREAT AT THIS TIME. DUE TO THE FLOODING CONCERNS FOR THIS ENTIRE TIME PERIOD...A HYDROLOGIC OUTLOOK WAS ISSUED EARLIER THIS AFTERNOON. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BOYNE AVIATION...TJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT FRI JUL 16 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 300 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS MAY FORM LATE THIS AFTERNOON OR DURING THE EARLY EVENING ALONG AND NORTH OF INTERSTATE 90 WITH SOME INSTABILITY AROUND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A STORM OR TWO MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ANY STORMS THAT DO FORM SHOULD MOVE SOUTHEAST IMPACTING AREAS SOUTH OF INTERSTATE 90 BEFORE DISSIPATING LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM IN MAINLY CENTRAL AND WESTERN MINNESOTA LATE SATURDAY AS MORE WARM AIR AND MOISTURE PUSH NORTHWARD. WHERE STORMS FORM THERE WILL BE A HAIL AND TORNADO THREAT BEFORE THESE STORMS EVOLVE INTO A LINE AND MOVE INTO THE AREA DURING THE EVENING OR OVERNIGHT EARLY SUNDAY MORNING. AS THEY MOVE THROUGH THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY RAINS AND FLASH FLOODING. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING NEXT WEEK. WHILE IT IS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE WEATHER...HEAVY RAINFALL COULD CERTAINLY LEAD TO FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING... BUT AN INDIVIDUAL GROUP OR TWO MIGHT BE NEEDED IF STORMS DO REACH SEVERE LEVELS BETWEEN 5 PM AND 9 PM. THERE APPEARS A GREATER NEED FOR SPOTTERS SATURDAY NIGHT AS STORMS APPROACH FROM CENTRAL MINNESOTA. WATCH LATER OUTLOOKS FOR DETAILS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. RRS/SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT FRI JUL 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 N BROWNSDALE 43.75N 92.87W
07/16/2010 MOWER MN LAW ENFORCEMENT
TREE DOWN ON THE ROAD
&&
ADAMSThe La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239456, 239458.